To the Editor.
—In view of the proliferation of reports describing hepatotoxicity associated with amiodarone hydrochloride therapy,1-4 the following case illustrates a diagnostic pitfall.
Report of a Case.
—A 74-year-old man was treated with amiodarone for nine months for ventricular arrhythmia that had been refractory to multiple antiarrhythmic agents. During therapy, which proved effective in controlling the arrhythmia, the patient noted increasing abdominal girth, anorexia, and constipation. Clinical evaluation disclosed ascites, normal results from liver function tests, and the presence of hepatitis B surface antigenemia. The patient was believed to suffer from cirrhosis associated with chronic hepatitis B. Therapy with diuretics and a low salt diet were prescribed, and repeated abdominal paracenteses were performed to alleviate the ascites. As the patient failed to improve, he was admitted to the hospital. Physical examination was remarkable for tense ascites, minimal ankle edema, impalpable liver and spleen, and absence of peripheral signs